Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Jones' braid-plat formula and a new surgery triple

Authors: Joan S. Birman and Taizo Kanenobu
Journal: Proc. Amer. Math. Soc. 102 (1988), 687-695
MSC: Primary 57M25
MathSciNet review: 929004
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A link $ {L_\beta }\left( {2k,n - 2k} \right)$ is defined by a type $ \left( {2k,n - 2k} \right)$ pairing of an $ n$-braid $ \beta $ if the first $ 2k$ strands are joined up as in a plat and the remaining $ n - 2k$ as in a closed braid. The main result is a formula for the Jones polynomials of $ {L_\beta }\left( {2k,n - 2k} \right)$, valid for all $ k,0 \leqslant 2k \leqslant n$, which generalizes and relates earlier results of Jones for the cases $ n = 0$ and $ 2k$.

References [Enhancements On Off] (What's this?)

  • [A1] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
  • [Ar] E. Artin, Theorie der Zöpfe, Abh. Math. Sem. Univ. Hamburg 4 (1925), 47-72.
  • [B] J. Birman, Jones' braid-plat formula and a new surgery triple, preprint.
  • [J1] V. F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. 12 (1985), 103-111. MR 766964 (86e:57006)
  • [J2] -, Notes from lectures on the "Potts Model", MSRI, 1984-1985.
  • [K] T. Kanenobu, The Jones polynomial of a plat, preprint.
  • [L] W. B. R. Lickorish, A relationship between link polynomials, Math. Proc. Cambridge Philos. Soc. 100 (1986), 109-112. MR 838656 (87g:57010)
  • [L-M] W. B. R. Lickorish and K. C. Millett, The reversing result for the Jones polynomial, Pacific J. Math. 124 (1986), 173-176. MR 850674 (87k:57007)
  • [M] H. Morton, The Jones polynomial for unoriented links, Quart. J. Math. Oxford 37 (1986), 55-60. MR 830630 (87e:57011)
  • [R] K. Reidemeister, Knotentheorie, Springer, 1932 (reprinted 1974, Springer-Verlag). MR 0345089 (49:9828)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25

Additional Information

Keywords: Jones polynomial, link, link diagram, braid, plat, orientation
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society